Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 26, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Sep 13, 2020, 4:00 AM EDT for 4 counties in Michigan. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Sep 13, 2020, 4:00 AM EDT (08:00 UTC)
- Expired
- Sep 13, 2020, 4:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI
The radar
The Grand Rapids radar (KGRR), 87 km from the middle of the area, began a volume at 08:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 203 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 496 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
749 WHUS43 KGRR 130800 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 400 AM EDT Sun Sep 13 2020 MIZ037-043-050-056-132000- /O.NEW.KGRR.BH.S.0026.200913T0800Z-200913T2000Z/ Mason-Oceana-Muskegon-Ottawa- 400 AM EDT Sun Sep 13 2020 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves reaching 3 to 5 feet are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
2 follow-up statements
705 WHUS43 KGRR 131428 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1028 AM EDT Sun Sep 13 2020 MIZ037-043-050-056-132000- /O.CON.KGRR.BH.S.0026.000000T0000Z-200913T2000Z/ Mason-Oceana-Muskegon-Ottawa- 1028 AM EDT Sun Sep 13 2020 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM EDT THIS AFTERNOON... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason, Oceana, Muskegon and Ottawa counties. * WHEN...Through this afternoon. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Waves reaching 3 to 5 feet are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
538 WHUS43 KGRR 131945 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 345 PM EDT Sun Sep 13 2020 MIZ037-043-050-056-132045- /O.EXP.KGRR.BH.S.0026.000000T0000Z-200913T2000Z/ Mason-Oceana-Muskegon-Ottawa- 345 PM EDT Sun Sep 13 2020 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM EDT THIS AFTERNOON... The waves of 3 to 4 feet will continue to diminish through the evening. $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Sep 13, 3:30 AM EDT, 30 minutes earlier.
Area forecast discussion, Sep 13, 3:30 AM EDT, 30 minutes before
Area Forecast Discussion National Weather Service Grand Rapids MI 330 AM EDT Sun Sep 13 2020 LATEST UPDATE... Synopsis/Discussion/Marine .SYNOPSIS... Issued at 330 AM EDT Sun Sep 13 2020 - Drying out early this week with pleasant temperatures - Chance of rain Thursday - Cooling off next weekend && .DISCUSSION...(Today through next Saturday) Issued at 330 AM EDT Sun Sep 13 2020 -- Drying out early this week with pleasant temperatures -- Frontal passage during the middle of the night produced some brief 15-25 mph wind gusts near and south of I-96. Now under the thermal trough at 850 mb today with low-level moisture slow to exit, there may be lingering stratocumulus for much of the day especially north of I-96 away from Lake Michigan. Breezy west winds are expected to develop with diurnal mixing also, given the 15 to 20 knot winds in the lowest 3,000 feet. Temperatures won't be too far from mid-September normals the next few days, with a warming trend Tuesday and Wednesday in southwest flow behind the low level anticyclone. Radiational cooling tonight and especially Monday night could make a few spots rather chilly. One note, given the mostly sunny skies in the forecast Monday and Tuesday, the HRRR-Smoke is advecting a fairly dense upper- level smoke plume (from the western US fires) over our region on Monday, and it is extensive enough to seem able to continue at least through Tuesday. So skies will likely not be brilliantly blue then. The smoke isn't expected to mix down to the surface. -- Chance of rain Thursday -- Ensembles are split on rain chances for Thursday ahead of a cold front, with some producing heavy rain swaths and others staying dry. For now, Tropical Storm Sally (or hurricane as forecast) is not expected to affect our area, though some mid-level moisture contribution is possible in solutions that bring us rain. -- Cooling off next weekend -- The 00Z ECMWF has 850 mb temperatures falling below 0 C over the weekend, with strong high pressure overhead. Could be frost potential in some locations if this were to verify. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 146 AM EDT Sun Sep 13 2020 Frontal passage approaching Lansing and Jackson around 06 to 07 Z may have some gusts (Kalamazoo, Grand Rapids, and Ionia gusted briefly 18 to 26 knots) and MVFR or IFR ceilings with showers. For the rest of the area, will be periods of MVFR to IFR through much of the morning but there may be times when it scatters out temporarily to VFR. Should trend increasingly VFR during the day with ceilings rising and cloud coverage decreasing. May be some gusts during the day from the west-northwest. && .MARINE... Issued at 330 AM EDT Sun Sep 13 2020 We'll be approaching hazardous conditions for small craft and swimmers this morning behind the cold front with winds from the west and high pressure nudging in. Waves of 2 to 4 feet are already occurring but if winds are only slightly stronger than expected, waves could reach 3 to 5 feet for several hours. Hazardous conditions are likely to develop on Tuesday with south winds. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && SYNOPSIS...CAS DISCUSSION...CAS AVIATION...CAS MARINE...CAS
Hazardous weather outlook, Sep 13, 3:56 AM EDT, 4 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 356 AM EDT Sun Sep 13 2020 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140800- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 356 AM EDT Sun Sep 13 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Waves and currents on Lake Michigan may be hazardous to swimmers today. .DAYS TWO THROUGH SEVEN...Monday through Saturday High waves and strong currents on Lake Michigan will likely be hazardous to swimmers Tuesday into Wednesday morning, especially at all beaches north of Holland. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-140800- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 356 AM EDT Sun Sep 13 2020 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves hazardous to small craft are likely today, especially north of Holland. .DAYS TWO THROUGH SEVEN...Monday through Saturday Winds and waves hazardous to small craft are likely Tuesday into Wednesday morning, especially north of Holland. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 3:57 AM EDT | Small Craft Advisory | GRR | 12 hr |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.